A story making headlines this past week raises questions about what we know/don’t know about a class of drugs commonly used to treat osteoporosis.
The New York Times looks at a rare type of leg fracture in the upper thighbone — a fracture that typically affects people in car accidents or very frail older people — which is showing up in women who have used a class of bone-building drugs called bisphosphonates for five years or more. Tara Parker-Pope writes:
“Many of these women will tell you they thought the bone broke before they hit the ground,” said Dr. Dean G. Lorich, associate director of orthopedic trauma surgery at NewYork-Presbyterian/Weill Cornell and the Hospital for Special Surgery. Dr. Lorich and his colleagues published a study in The Journal of Orthopaedic Trauma last month reporting on 20 patients with the fracture. Nineteen had been using the bone drug Fosamax for an average of 6.9 years.
To be sure, the problem appears to be rare, notes Parker-Pope, and the drugs have proved useful for women with severe osteoporosis. But it’s enough of a concern that Merck, the drug company that makes Fosamax, said it will study whether the fracture is occurring more in bone-drug users.
Up to this point, “the fracture pattern did not emerge in placebo-controlled studies of bone drugs. But those studies have lasted only three to five years, although follow-up studies of the drug users have lasted longer. Now that the fracture pattern has been identified, researchers expect more doctors to publish reports,” writes Parker-Pope.
Meanwhile, studies show that there’s there’s not much to be gained by taking bisphosphonates for more than five years, and some doctors recommend that long-term users take a break from the drugs.
The story also notes another rare side effect associated with the drugs: osteonecrosis of the jaw, which destroys a patient’s jawbone. Though it mostly affects cancer patients taking an intravenous form of the drug, ordinary users have also reported the side effect.